H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


When Chest Pain Reveals More: A Case of Hydrochlorothiazide-Induced Systemic Lupus Erythematosus

Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Unexpected drug reaction

Teresa Sosenko, Shirisha Pasula, Ranga Brahmamdam, Diana Girnita

(Department of Internal Medicine, Trihealth Good Samaritan Hospital, Cincinnati, OH, USA)

Am J Case Rep 2019; 20:26-30

DOI: 10.12659/AJCR.911380

Published: 2019-01-07


BACKGROUND: Drug induced lupus erythematosus is considered an autoimmune entity which is precipitated by medications. Hydrochlorothiazide has been recognized to cause subacute cutaneous lupus erythematosus, but very few cases of systemic drug induced lupus systemic erythematosus have been reported.
CASE REPORT: A 57-year-old Caucasian male with a past medical history of hypertension and hyperlipidemia presented with recurrent fevers, chest pain, and dyspnea. Initial evaluation revealed diffuse ST elevations, small pericardial effusion, anemia, and leukopenia. He was initially treated with nonsteroidal anti-inflammatory drugs and prednisone for pericarditis. Six months later, he reported fatigue, arthralgias, morning stiffness, weight loss, fevers, and night sweats. Laboratory tests revealed persistent anemia and leukopenia. Extensive workup, including bone marrow biopsy and infectious evaluations, was negative. Autoimmune workup, however, revealed positive antihistone and antichromatin antibodies despite negative antinuclear antibody. A diagnosis of drug induced lupus secondary to hydrochlorothiazide was made. The medication was stopped, and prednisone was initiated resulting in marked improvement in his symptoms and hematologic abnormalities.
CONCLUSIONS: This report is one of the few known cases of systemic lupus erythematosus most likely induced by hydrochlorothiazide. Based on our finding, hydrochlorothiazide should be considered a possible offending agent when a patient presents with symptoms suspicious of drug induced lupus.

Keywords: Abnormalities, Drug-Induced, Hydrochlorothiazide, Lupus Erythematosus, Systemic



Back